Heavy Snow, Northern Panhandle
- When
- March 7, 1:00 PM PST to March 8, 11:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A cold and unstable air mass moved into north Idaho behind a cold front passage. This resulted in numerous snow showers which were aided by upslope flow into the North Idaho Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A cold and unstable air mass moved into north Idaho behind a cold front passage. This resulted in numerous snow showers which were aided by upslope flow into the North Idaho Panhandle. As a result of the showers the snow was convective in nature and not widespread. The Sandpoint and Clark Fork areas received the greatest accumulations with four to eight inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 7, 9:47 AM PST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
947 AM PST SAT MAR 7 2009
.SYNOPSIS...
A COLD UPPER LEVEL TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST
LATE TODAY AND REMAIN OVER THE REGION THROUGH MONDAY. THIS TROUGH
WILL BRING UNSEASONABLY COOL TEMPERATURES...AND THE POTENTIAL FOR
SNOW DOWN TO THE VALLEY FLOORS. THE MOST SIGNIFICANT SNOW THIS
WEEKEND WILL LIKELY OCCUR ALONG THE CASCADE CREST AND OVER THE
MOUNTAINS OF THE IDAHO PANHANDLE. MORE STABLE WEATHER IS EXPECTED
TO ARRIVE ON TUESDAY AND CONTINUE THROUGH THE END OF NEXT WEEK.
&&
.DISCUSSION...
UPDATED THE FORECAST TO ADJUST POPS/WEATHER AND PRESENT CLOUD
COVER. UPPER TROUGH IS SLOWLY SINKING INTO THE REGION FROM BC. LEE
SIDE SURFACE TROUGH ALIGNED FROM THE OKANOGAN VALLEY ACROSS THE
WESTERN BASIN WITH A LARGE AREA OF CLEARING AND GUSTY SOUTH WINDS
IN OMK. CLOUD COVER HAS THICKENED ACROSS EXTREME EASTERN
WASHINGTON INTO THE PANHANDLE WHERE ISENTROPIC LIFT UNDER THE S-SW
LOW LEVEL FLOW...WILL BE REPLACED BY WESTERLY OROGRAPHIC FLOW BY
THIS AFTERNOON RADAR SHOWS A PERSISTENT AREA OF RETURN OVER NE
WASHINGTON AND NORTH IDAHO THAT WILL MIGRATE TO THE NORTHERN AND
CENTRAL IDAHO PANHANDLE THROUGH THE AFTERNOON. SO FAR...PCPN HAS
BEEN FAIRLY LIGHT WITH A FEW HUNDREDTH REPORTED NEAR PRIEST RIVER
BY COCORAHS OBSERVER. ANTICIPATE SNOW SHOWERS TO INCREASE THIS
AFTERNOON AND INTO THE NIGHT IN THE OROGRAPHIC FAVORED AREAS OF
THE ID PANHANDLE...WHERE CURRENT ADVISORIES WILL CONTINUE. /RFOX.
&&
.AVIATION...
SNOW SHOWERS WILL INCREASE IN AREA ALONG AND BEHIND A COLD FRONT
TODAY AND TONIGHT...ESPECIALLY ALONG THE NORTHERN TIER ZONES AND
THE IDAHO PANHANDLE. MVFR CIGS WILL SLOWLY IMPROVE TO VFR ACROSS
THE KGEG-KCOE CORRIDOR...ALTHOUGH ANTICIPATE SNOW SHOWERS TO
BRIEFLY LIMIT VISIBILITIES TO MVFR OR IFR AT SPOKANE...PULLMAN...AND
COEUR DALENE BEHIND THE FRONT THIS AFTERNOON AND EARLY THIS
EVENING. GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP ACROSS MUCH OF
THE REGION THROUGH 02Z. ANOTHER ROUND OF SNOW SHOWERS IS LIKELY
AFTER 06Z WHEN THE COLD POOL ALOFT DESCENDS OUT OF SOUTHERN
BRITISH COLUMBIA. MOUNTAINS WILL BE OBSCURED FROM TIME TO TIME
FROM MID DAY THROUGH SUNDAY DUE TO LOW CLOUDS AND SNOW SHOWERS.
/RFOX.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 40 21 33 19 27 12 / 40 30 50 30 50 40
COEUR DALENE 37 21 33 18 28 13 / 50 40 60 50 60 40
PULLMAN 39 24 34 20 30 13 / 30 60 50 40 60 40
LEWISTON 44 28 41 25 36 20 / 10 40 50 30 40 30
COLVILLE 38 19 36 18 28 9 / 70 30 60 40 50 40
SANDPOINT 34 20 32 15 26 8 / 80 50 60 50 60 40
KELLOGG 34 22 27 16 25 12 / 80 90 70 60 70 50
MOSES LAKE 46 23 38 23 33 16 / 10 10 20 10 20 10
WENATCHEE 46 27 36 25 34 12 / 10 20 20 10 20 10
OMAK 43 17 33 18 26 9 / 20 20 20 10 40 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 1 PM PST THIS AFTERNOON TO 5 PM PDT
SUNDAY FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WA...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 621 AM PST SAT MAR 7 2009 IDZ001-004-WAZ031-037-042-081500- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS- EAST SLOPES NORTHERN CASCADES- 621 AM PST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT MOUNTAIN SNOW IS LIKELY TODAY AND TONIGHT AS AN UNSEASONABLY COLD LOW PRESSURE SYSTEM MOVES INTO THE PACIFIC NORTHWEST. TRAVEL WILL BECOME HAZARDOUS OVER THE PASSES OF THE WASHINGTON CASCADES...AS WELL AS IN THE PASSES OF THE NORTHERN AND CENTRAL IDAHO PANHANDLE. SNOW LEVELS WILL BE AS LOW AS THE VALLEY FLOORS...AND LOW ELEVATION COMMUNITIES IN THE CENTRAL AND NORTHERN IDAHO PANHANDLE MAY EXPERIENCE ACCUMULATING SNOW OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SIGNIFICANT MOUNTAIN SNOW WILL BE POSSIBLE SUNDAY AND MONDAY. THE COLD LOW PRESSURE SYSTEM THAT WILL CAUSE THE SNOW WILL EXIT THE REGION MONDAY NIGHT. A WARMING TREND IS EXPECTED FOR THE SECOND HALF OF NEXT WEEK... AND TEMPERATURES SHOULD APPROACH AVERAGE BY THURSDAY OR FRIDAY. IDZ002-003-026-027-WAZ032>036-038-041-043-044-081500- COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY- WATERVILLE PLATEAU- 621 AM PST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A FAST MOVING COLD FRONT WILL BRING LOCALLY WINDY CONDITIONS TO PORTIONS OF CENTRAL AND EASTERN WASHINGTON TODAY...AS WELL AS PARTS OF THE NORTHERN AND CENTRAL PANHANDLE. GUSTS AS HIGH AS 35 MPH WILL BE COMMON OVER THE PALOUSE...THE WEST PLAINS WEST OF SPOKANE...THE WATERVILLE PLATEAU...AND IN PORTIONS OF THE WENATCHEE VALLEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UNSEASONABLY COLD LOW PRESSURE SYSTEM WILL LINGER BEHIND THE COLD FRONT SUNDAY INTO MONDAY. LOCALIZED BANDS OF HEAVY SNOW WILL BE POSSIBLE...EVEN IN THE LOW ELEVATIONS. HEAVY ACCUMULATIONS BELOW 3000 FEET ARE EXPECTED TO BE LOCALIZED...AND WOULD BE MOST LIKELY TO OCCUR AT NIGHT WHEN SNOW IS LESS LIKELY TO MELT AS IT IN CONTACT WITH THE GROUND. A WARMING TREND IS EXPECTED FOR THE SECOND HALF OF NEXT WEEK... AND TEMPERATURES SHOULD APPROACH AVERAGE BY THURSDAY OR FRIDAY.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157576.